How to wean patients off benzodiazepines
Withdrawal from benzodiazepines is often seen as a traumatic process that usually fails but this is not always the case, says Professor Heather Ashton
as a traumatic process that usually fails
but this is not always the case, says Professor
In January the Chief Medical Officer wrote to all GPs in England, warning that benzodiazepines should only be prescribed for short-term treatment. Some estimates suggest there are a million long-term users in the UK, an average of more than180 patients in each general practice. At least half these patients are likely to be dependent on the drugs, exposing them to risks such as traffic accidents, cognitive impairment, depression and falls.
An unfortunate result of the CMO's letter is that some health authorities have cut funding for benzodiazepine prescriptions, causing consternation among many long-term prescribed users. It is a pity the CMO gave no explicit advice on how to manage benzodiazepine withdrawal in dependent patients, and merely gave some website addresses.
Benzodiazepine withdrawal has gained the reputation of being a traumatic process requiring frequent psychological support. However, there is clear evidence that this is not always the case, especially in certain groups.
Older adults (65 years and above), particularly women, receive 80 per cent of all prescriptions for benzodiazepine hypnotics and have often taken them for many years. Over two-thirds of these prescriptions are for temazepam, but nitrazepam, loprazolam and lormetazepam are also prescribed and there has been increasing use of
'Z-drugs' (zopiclone, zolpidem and zaleplon), which have similar adverse effects and are more expensive.
Regular use of all these hypnotics rapidly leads to tolerance. Patients may report continued efficacy but this is probably because the drugs prevent rebound insomnia. Adverse effects, to which the elderly are most vulnerable, may develop insidiously and include oversedation, hangover, confusion, ataxia leading to falls and fractures and memory impairment suggesting the onset of dementia.
For many if not most patients on long-term hypnotics, gradual withdrawal is a rational option and can often be achieved with minimal intervention and little use of GPs' time.
In one randomised controlled trial, a single letter from the GP or one
12-minute consultation giving simple advice on dosage tapering ('try reducing by half a tablet every few weeks') resulted in 34 per cent withdrawing completely or reducing dosage by over 25 per cent1. At six-month follow-up these patients showed improvement in mental and physical health compared with a control group who continued on hypnotics. They noticed minimal or no withdrawal effects and no impairment of sleep.
Another GP trial found 80 per cent of elderly long-term hypnotic users who tapered their dose over eight or nine weeks withdrew completely2.
At six-month follow-up they showed significant improvement in cognitive function and reported no withdrawal effects, no adverse effects on sleep and no increase in anxiety.
There are of course patients who are unwilling to contemplate withdrawal. Such patients should never be forced or threatened. However, their motivation can be increased by careful explanation of the age-related risks (especially with long-acting hypnotics such as nitrazepam) of falls and fractures and cognitive impairment. They can also be reassured that slow tapering is not necessarily accompanied by withdrawal effects and that health improves after withdrawal.
If this is acceptable to the patient, a suitable withdrawal schedule (see table above right) can be drawn up with the patient's agreement and followed at their own pace. Advice can also be given about sleep hygiene measures and decreasing sleep requirements with age3.
Only about half as many benzodiazepine prescriptions are for anxiolytics compared with hypnotics. However, patients with anxiety disorders often present a greater problem than those who only use hypnotics.
As with hypnotics, chronic use of benzodiazepine anxiolytics leads to tolerance of the anxiolytic effects. Anxiolytic efficacy is not retained after four months of regular treatment4, and clinical observations show that long-term use does little to control, and may even aggravate, anxiety5. There is also evidence of dosage escalation and it is not unusual, even today, to find patients being prescribed excessive doses, such as more than 10mg of lorazepam daily.
Although some authors consider long-term benzodiazepine anxiolytics appropriate for certain conditions, such as generalised anxiety disorder, it is likely that the drugs are preventing rebound anxiety or withdrawal symptoms rather than reducing anxiety. In addition, long-term use is often associated with dependence, increasing anxiety, depression, aggravation of suicidal tendencies, cognitive and memory impairment and risks of traffic and other accidents.
For these reasons, carefully managed withdrawal is a desirable option for many if not most anxious patients seen in general practice. No responsible doctor, despite the CMO's warning, should consider abrupt or over-rapid withdrawal or attempt to force unwilling patients to withdraw. In practice, however, many anxious patients are keen to withdraw because they realise they are dependent and the drugs are not helping them.
Guidelines for withdrawal are clearly set out in the BNF, which suggests tapering at the rate of one-eighth to one-10th of the dose every fortnight. It is advisable to transfer patients from other benzodiazepines to diazepam because its long half-life and low-dose formulations allow gradual reductions.
The BNF gives a protocol for transferring to diazepam from which slow withdrawal can be conducted in 1-2mg steps or less. It provides a list of equivalent strengths of different benzodiazepines and notes that withdrawal times for different patients can take from several weeks to a year or more.
Even with slow dosage reduction, withdrawal symptoms such as anxiety, insomnia and perceptual disturbances may appear. For this reason, the rate of tapering should be individually adjusted to the patient's needs, taking into account dosage and type of benzodiazepine, duration of use, reasons for prescription, lifestyle, personality and environmental stresses.
A flexible withdrawal schedule (see table left) allows patients to control their own reduction rate. You should explain withdrawal symptoms and reassure the patient that they are temporary.
No adjuvant drugs have been found to be generally effective in alleviating withdrawal symptoms or to affect outcome. Antidepressant drugs may be indicated if a patient becomes clinically depressed but should be started in small doses since they may initially exacerbate anxiety. Long-term antidepressant treatment may be effective in some patients with anxiety disorders.
Intermittent short courses of benzodiazepines two weeks followed by tapering may occasionally be appropriate for recurrent anxiety conditions or intractable insomnia.
There is variable need for psychological support during withdrawal. Minimal intervention with explanation of how to reduce dosage gradually, or the provision of a withdrawal schedule combined with simple encouragement, are sufficient for many patients.
Unfortunately there are no dedicated benzodiazepine withdrawal clinics and the waiting list to see a clinical psychologist is normally two years; benzodiazepines are merely a crutch for many patients until they can see a psychologist. Patient support groups are also rare but some provide counsellors who run clinics in GP practices.
Outcome of withdrawal
Many studies have shown that, with carefully managed withdrawal in motivated patients, the success rate for stopping benzodiazepines in general practice is high around 80 per cent and the relapse rate after one to five years is under 20 per cent.
Success is not affected by duration of use, type of benzodiazepine, severity of symptoms, psychiatric history or the presence of personality disorder or difficulty.
Mental and physical health improves after withdrawal in most long-term prescribed benzodiazepine users and there is no evidence of increased alcohol use or psychiatric morbidity.
GPs should be encouraged to undertake gradual withdrawal in many of their patients, especially with older patients on hypnotics for whom withdrawal is not usually difficult.
Heather Ashton is emeritus professor of clinical pharmacology at the
University of Newcastle upon Tyne
The booklet Benzodiazepines: How They Work and How to Withdraw, by Heather Ashton, contains detailed guidelines for doctors and patients and is available at www.benzo.org.uk
Council for Involuntary Tranquilliser Addiction: patients tel 0151 932 0102; professionals
tel 0151 474 9626
Bristol and District Tranquilliser Project,
tel 01217 962 2509; helpline: 01217 962 8874
North East Council for Addictions, tel 0191 222 1262
MIND, tel: 0845 766 0163
Community pharmacists, North Tyneside Primary Care Trust, tel: 0191 291 9222
1 Heather N et al. Randomised controlled trial of two brief interventions against long-term benzodiazepine use: outcome of intervention. Addict. Res. & Theory 2004 (in press)
2 Curran HV et al. Older adults and withdrawal from benzodiazepine hypnotics in general practice: effects on cognitive function, sleep, mood and quality of life. Psychol. Med. 2003; 33: 1223-37
3 Espie CA. Practical management of insomnia: behavioural and cognitive techniques.
BMJ 1993; 306: 509-112
4 Committee on Safety of Medicines. Benzodiazepine dependence and withdrawal symptoms.
Curr. Prob; 1988: 21
5 Ashton H. Benzodiazepine withdrawal: outcome in 50 patients. Br J Addict. 1987; 82: 665-71